Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS La Crosse, WI

April 7, 2015Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 7, 2015, 2:45 PM CDT for Mower County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2015, 2:45 PM CDT (19:45 UTC)
Expired
Apr 7, 2015, 3:15 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mower County, MN

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:54 PM CDTHAIL 0.52 Nw Waltham, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS53 KARX 071945
SVRARX
MNC099-072015-
/O.NEW.KARX.SV.W.0001.150407T1945Z-150407T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT TUE APR 7 2015

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOWER COUNTY IN SOUTHEASTERN MINNESOTA...

* UNTIL 315 PM CDT

* AT 244 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BROWNSDALE...OR 7 MILES EAST OF AUSTIN...MOVING NORTHEAST AT 45
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN MOWER COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
  RAMSEY...LANSING...MAYVILLE...DEXTER AND MAPLEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9293 4385 9269 4383 9269 4383 9253
      4364 9280 4371 9304
TIME...MOT...LOC 1944Z 221DEG 39KT 4371 9283 

HAIL...1.00IN
WIND...<50MPH

$$

SHEA
2 follow-up statements
760 
WWUS53 KARX 071953
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT TUE APR 7 2015

MNC099-072015-
/O.CON.KARX.SV.W.0001.000000T0000Z-150407T2015Z/
MOWER MN-
253 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN MOWER COUNTY...

AT 251 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNSDALE...
OR 11 MILES NORTHEAST OF AUSTIN...MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...SARGEANT AND WALTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL WILL FALL FOR A SHORT PERIOD OF TIME. SOME STONES COULD BE AN 
INCH IN DIAMETER. 

&&

LAT...LON 4385 9293 4385 9269 4383 9269 4383 9253
      4370 9276 4378 9299
TIME...MOT...LOC 1951Z 215DEG 37KT 4378 9279 

HAIL...1.00IN
WIND...<50MPH

$$

SHEA
528 
WWUS53 KARX 072004
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CDT TUE APR 7 2015

MNC099-072015-
/O.CON.KARX.SV.W.0001.000000T0000Z-150407T2015Z/
MOWER MN-
304 PM CDT TUE APR 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN MOWER COUNTY...

AT 303 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF 
AUSTIN... MOVING NORTHEAST AT 40 MPH. THIS WAS A NEW STORM THAT NOW 
HAS SIGNS OF HAIL.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN MOWER COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
MAYVILLE...WALTHAM...SARGEANT AND COUNTY ROADS 1 AND 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9293 4385 9269 4383 9269 4380 9274
      4373 9285 4378 9299
TIME...MOT...LOC 2003Z 222DEG 34KT 4376 9299 

HAIL...1.00IN
WIND...<50MPH

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:30 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 7, 12:30 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT TUE APR 7 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 358 AM CDT TUE APR 7 2015

SHORTWAVE TROUGH PUSHED EAST OF THE AREA INTO MICHIGAN THIS MORNING
PER LATEST WATER SATELLITE IMAGERY. IN THE WAKE OF THE MAIN
SHORTWAVE TROUGH...RESIDUAL MOISTURE NEAR THE SURFACE BOUNDARY
LAYER HAS PRODUCED PATCHY DRIZZLE OR SPRINKLES ALONG AND EAST OF
THE MISSISSIPPI RIVER...PER LATEST KARX RADAR.

TODAY INTO TONIGHT...NEXT IMPULSE OVER COLORADO WILL QUICKLY MOVE
NORTHEAST INTO THE UPPER GREAT LAKES REGION. THE 07.00Z
GFS/NAM/ECMWF ARE IN GOOD AGREEMENT IN INCREASING MOISTURE
TRANSPORT AND LIFT ACROSS THE FORECAST AREA AFTER 18Z TUESDAY IN
ASSOCIATION WITH THE IMPULSE. THE LIFT AND MOISTURE TRANSPORT WILL
CONTINUE ACROSS THE FORECAST AREA THIS EVENING. THEN...THE LIFT
ASSOCIATED WITH THE IMPULSE MOVES EAST OF THE REGION BY 06Z. THE
07.00Z NAM IS MUCH STRONGER WITH IMPULSE COMPARED TO THE GFS.
HENCE...THE NAM PRODUCES HIGHER RAINFALL AMOUNTS AND ELEVATED CAPE
OVER THE FORECAST AREA LATE THIS AFTERNOON AND INTO EARLY THIS
EVENING. THE NAM SUGGEST 300-1000 J/KG 0-6KM MOST UNSTABLE CAPE
AND THE GFS SHOWS 200-500 J/KG 0-6KM MOST UNSTABLE CAPE. IF THE
HIGHER MOST UNSTABLE CAPE IS REALIZED...AN ISOLATED SEVERE HAIL
CANNOT BE RULED OUT SOUTH OF INTERSTATE 90. FOR NOW...THERE IS A
VERY LOW PROBABILITY OF ANY THUNDERSTORMS PRODUCING SEVERE LARGE
HAIL OVER THIS AREA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 358 AM CDT TUE APR 7 2015

FOCUS THEN TURNS TO WEDNESDAY NIGHT INTO THURSDAY NIGHT...THE 07.00Z
GFS/NAM/ECMWF SHOW SIGNIFICANT DIFFERENCES IN PLACEMENT/DEVELOPMENT
AND TIMING OF UPPER LEVEL LOW/TROUGH/SURFACE FEATURES OVER THE UPPER
MIDWEST AND GREAT LAKES REGION. THE 07.00Z GFS IS FARTHER NORTH THAN
THE NAM/ECMWF. THE 07.00Z ECMWF IS MORE OF AN OPEN WAVE AND THE
GFS/NAM HINT AT CLOSING UPPER LEVEL LOW OVER THE UPPER MIDWEST. THE
07.00Z GFS/NAM/ECMWF INDICATE INCREASING MOISTURE
TRANSPORT/FORCING/LIFT INTO THE FORECAST AREA AFTER 18Z WEDNESDAY
AND CONTINUE INTO THURSDAY. THE 07.00Z GFS/NAM SHOW MOST UNSTABLE
CAPE APPROACHING 2000-2500 J/KG SOUTH OF INTERSTATE 90 AND COMBINED
WITH STRONG SHEAR OF 35 TO 45 KNOTS IN 0-3KM LAYER. THERE WILL BE
THE POSSIBILITY OF LARGE HAIL OR DAMAGING WIND THREAT ACROSS PARTS
OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN THURSDAY.

MAIN FORECAST CONCERNS FRIDAY INTO MONDAY ARE PRECIPITATION
CHANCES FRIDAY...THEN SUNDAY INTO MONDAY. THE 07.00Z GFS/ECMWF ARE
IN AGREEMENT IN BUILDING UPPER LEVEL RIDGE INTO THE UPPER GREAT
LAKES REGION SATURDAY AND BREAKING UPPER LEVEL RIDGE DOWN SUNDAY
INTO MONDAY. AS THE UPPER LEVEL RIDGE BREAKS DOWN...AN UPPER LEVEL
TROUGH DIGS OVER THE NORTHERN ROCKY MOUNTAINS AND SOUTHWESTERLY
FLOW ALOFT DEVELOPS OVER THE CENTRAL UNITED STATES. PIECES OF
ENERGY EMBEDDED IN THE SOUTHWESTERLY FLOW ALOFT WILL TRACK INTO
THE UPPER MIDWEST REGION SUNDAY AND MONDAY. THE 07.00Z GFS/ECMWF
SHOW TIMING DIFFERENCES WITH THE SHORTWAVE TROUGHS AND
AMPLIFICATION OF RIDGE OVER THE EASTERN GREAT LAKES REGION. THE
07.00Z GFS/ECMWF INDICATE INCREASING MOISTURE AND FORCING INTO THE
UPPER MIDWEST SUNDAY INTO MONDAY. THIS WILL PROVIDE ANOTHER ROUND
OF PRECIPITATION CHANCES ACROSS THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1230 PM CDT TUE APR 7 2015

MVFR/IFR CIGS TO PREVAIL THIS PERIOD AS THE AREA IS CAUGHT IN MOIST
EASTERLY FLOW NORTH OF A WARM FRONT AND A LOW PASSING ACROSS
NORTHERN MO/IL. INCREASING LIFT/MOISTURE AHEAD OF THE LOW WILL SEND
A ROUND OF SHRA/TSRA ACROSS THE TAF SITES...MAINLY LATE THIS
AFTERNOON AND THIS EVENING. CONFIDENCE IS NOT THE HIGHEST...BUT
ENOUGH LIFT AND SOME WEAK INSTABILITY...DID ADD A TEMPO PERIOD OF
TSRA/CB FOR 2-3HRS WHEN THE STRONGER OF THE LIFT WOULD BE PASSING
ACROSS THE TAF SITES. MVFR VSBYS IN SHRA/BR LATE THIS AFTERNOON/
EVENING WITH SOME IFR CIGS/VSBYS IN ANY TSRA...ESPECIALLY AT HIGHER
TERRAIN SITES LIKE KRST. IFR/LIFR CIGS AND MVFR/IFR VSBYS EXPECTED
FROM LATE EVENING INTO EARLY WED MORNING WITH WEAKER GRADIENT WINDS
AND BOUNDARY LAYER MOISTENING FROM THE LATE AFTERNOON/EVENING
SHRA/TSRA. WEAK RIDGE OF HIGH PRESSURE WITH SOME DRIER LOW LEVEL AIR
LOOKS TO NOSE IN FOR LATER WED MORNING/AFTERNOON WITH SOME
DISSIPATION OF THE BR AND CIGS RISING TO MVFR/IFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DTJ
LONG TERM....DTJ
AVIATION.....RRS
Hazardous weather outlook, Apr 7, 11:05 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 AM CDT TUE APR 7 2015

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044-053-
081100-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-
WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
1105 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE
LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BE STRONG WITH
GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-081100-
TAYLOR-CLARK-
1105 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-029-030-WIZ054-055-061-081100-
ALLAMAKEE-FAYETTE-CLAYTON-CRAWFORD-RICHLAND-GRANT-
1105 AM CDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LIGHTNING AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF
THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE ON
THURSDAY. THE MAIN THREATS AT THIS TIME APPEAR TO BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS MAY BE NEEDED THURSDAY AFTERNOON. RAINFALL REPORTS
ARE ALWAYS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/RRS

In the hours before

Special weather statement, Apr 7, 2:18 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT TUE APR 7 2015

IAZ008-MNZ079-086>088-094-095-072030-
MITCHELL-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN
218 PM CDT TUE APR 7 2015

...SHOWERS AND THUNDERSTORMS SPREADING IN...

A BAND OF SHOWERS AND THUNDERSTORMS WAS LOCATED JUST WEST OF
INTERSTATE 35 AT 215 PM. THIS BAND WAS MOVING EAST AND WILL MOVE
INTO PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA...REACHING
A ROCHESTER MINNESOTA TO CRESCO IOWA LINE BY 3 PM. FREQUENT
LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY STRONGER
STORMS MAY PRODUCE SOME HAIL UP TO 1/2 INCH DIAMETER. IF
THUNDERSTORMS APPROACH YOUR LOCATION...MOVE INDOORS UNTIL THEY
PASS.

RRS
Local storm report, Apr 7, 2:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT TUE APR 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             AUSTIN                  43.67N 92.97W
04/07/2015  E0.25 INCH       MOWER              MN   LAW ENFORCEMENT

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:15 PM CDTSevere Thunderstorm WarningARXDodge, Mower30 min
Apr 7, 3:19 PM CDTSpecial Weather StatementARXDodge, Fillmore, Olmsted, Wabasha, Winona26 min
Apr 7, 3:52 PM CDTSpecial Weather StatementARXHouston, Wabasha, Winona53 min
Apr 7, 4:40 PM CDTSpecial Weather StatementARXFillmore, Houston, Winona50 min
Apr 7, 5:29 PM CDTSpecial Weather StatementARXHouston46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.